Format

Send to

Choose Destination
See comment in PubMed Commons below
Rev Esp Enferm Dig. 2008 Nov;100(11):688-95.

[Liver injury induced by "natural remedies": an analysis of cases submitted to the Spanish Liver Toxicity Registry].

[Article in Spanish]

Author information

1
Unidad de Hepatologia. Servicio de Aparato Digestivo. Malaga, Spain.

Abstract

BACKGROUND:

toxic liver damage associated with the use of natural remedies is a growing health problem.

OBJECTIVES:

to analyze the demographics, and clinical and epidemiological characteristics of patients developing liver injury related to these remedies.

PATIENTS AND METHODS:

all DILI cases associated with the use of herbal remedies (HR) or dietary supplements (DS) submitted to the Spanish Registry were analyzed. Type of liver damage, severity, and outcome were specifically evaluated.

RESULTS:

thirteen cases out of 521 DILI cases (2%) submitted to the Spanish Liver Toxicity Registry between 1994 and 2006 were related to HR/DS, which ranked as the 10th therapeutic group with a greater number of cases and above pain killers, anxiolytics, and antipsychotic drugs. Nine patients (69%) were female (mean age 45 years). Nine cases (69%) had jaundice at presentation. The predominating type of liver damage was hepatocellular (12; 92%), and 31% of cases exhibited the common features of hypersensitivity. Camellia sinensis (3, 23%) was the main causative herb, followed by Rhamnus purshianus and isoflavones (Fitosoja(R), Biosoja(R)) (2 cases each, 15%). Three cases (23%) were rechallenged with the offending product.

CONCLUSIONS:

the incidence of hepatic damage related to HR/DS is not so rare, the most common profile of affected patients being a woman with acute hepatocellular hepatitis. Low suspicion regarding the putative role of herbs in hepatotoxicity makes diagnosis more difficult, and probably increases the incidence of inadvertent rechallenge in these patients.

PMID:
19159172
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Aran ediciones, S.L.
    Loading ...
    Support Center